Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 247, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2024, 5:57 PM MDT for Morgan County, Washington County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2024, 5:57 PM MDT (23:57 UTC)
- Expired
- Aug 13, 2024, 6:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:52 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 12.0 hours before the alert went out and 442 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:11 PM MDT, 46 minutes earlier. Its key messages:
- Another round of thunderstorms today, with a continued flooding threat, and a greater risk of severe weather.
- Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures.
- Hot temperatures in the mid to upper 90s across the plains this weekend.
Area forecast discussion, Aug 13, 5:11 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 511 PM MDT Tue Aug 13 2024 .KEY MESSAGES... - Another round of thunderstorms today, with a continued flooding threat, and a greater risk of severe weather. - Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures. - Hot temperatures in the mid to upper 90s across the plains this weekend. && .SHORT TERM /Through Wednesday/... Issued at 239 PM MDT Tue Aug 13 2024 A series of shortwave troughs will continue to bring diurnal thunderstorms and showers to northeastern Colorado. Overall, weak echos are present along the Larimer, Grand, Jackson county borders. Additionally, a few storms along the Palmer Divide are producing 0.40-0.50 per hour from Dual Pol accumulation. With a favorable environment conditions such as moist mid-levels, 30kt bulk shear, and MUCAPE near 1500 J/kg, a few thunderstorms could become severe this evening mainly along the eastern plains. Storms are capable of producing large hail and heavy rainfall. Due to some areas receiving heavy rainfall over the past few days, the flash flood threat extends outside of recent burn areas through tonight. Northwesterly flow aloft increases Wednesday morning. CAMs favor another round of afternoon thunderstorms in the high country. This will continue the flash flooding threat for recent burn areas. HREF solution seems reasonable as isolated showers and storms will decrease in coverage into the urban corridor. As DCAPE values approach 1200 J/kg, storms could produce gusty outflow winds up to 45 mph. Afternoon highs should reach the mid 80s for the plains and low 60s to low 70s for the mountains and valleys. && .LONG TERM /Wednesday night through Tuesday/... Issued at 239 PM MDT Tue Aug 13 2024 A shortwave trough will be departing Colorado early on Thursday. There may be a few showers and storms that linger into the overnight hours Wednesday night and into Thursday morning due to this trough. Later in the day on Thursday, a weak ridge aloft will develop over Colorado while an upper level jet stream will still be overhead. The NVA will limit shower and storm activity although there will be lingering moisture in our CWA so isolated storms may form mainly over the plains late in the afternoon and through the evening. Much warmer temperatures aloft will move over Colorado on Friday as a ridge aloft expands over the Four Corners region. High temperatures will warm above normal with the 90s returning across the plains. The subsident flow will keep the majority of the area dry although a few showers and perhaps a storm or two could form. A strong ridge at 500 mb will be centered over Colorado this weekend. The subsident flow will allow for ample sunshine and limited afternoon convective cloud cover. Temperatures will warm well above normal as a result and the guidance indicates the Denver could reach the upper 90s. Lapse rates will be high enough that a couple of virga showers could form in the afternoon but minimal rain is expected. By Monday, the subsidence will weaken and moisture will drift farther westward. This may allow more storms to form especially over the higher terrain. These storms would be slow moving and would pose a limited flash flood threat. Similar conditions will linger through the middle of next week. && .AVIATION /00Z TAFS through 00Z Thursday/... Issued at 511 PM MDT Tue Aug 13 2024 VFR conditions continue through the TAF period. Models have trimmed thunderstorms timing where storms could continue until 02Z this evening. Although there could be lingering light showers, this should not bring any impact to the terminals. Drainage winds will arrive for all sites by 06Z. By Wednesday morning, winds should shift northwest. Another round of storms are possible but there is low confidence in thunderstorms directly impacting terminals. Thus this update includes VCTS and a TEMPO group for gusty outflows until 01Z for KDEN. && .HYDROLOGY... Issued at 239 PM MDT Tue Aug 13 2024 Thunderstorms and showers will continue across the high country spreading to the plains by this evening. Precipitable water values remain above normal thus any storm could produce heavy rainfall. Recently, a few areas across the plains have received ample amounts of rainfall thus the threat of flash flooding exist for parts of the lower elevations and recent burn areas. Another round of afternoon storm will occur Wednesday but coverage becomes isolated over the eastern plains. Storms will be capable of producing heavy rainfall once again. There will be a limited threat of flash flooding on Thursday, Monday, and Tuesday. Any storms that form Friday through Sunday should be too weak to warrant a flash flood threat. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM MDT this evening for COZ033-035-036-038- 039-041>044-046-047. && SHORT TERM...AD LONG TERM...Danielson AVIATION...AD HYDROLOGY...AD/Danielson
Hazardous weather outlook, Aug 13, 10:37 AM MDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1037 AM MDT Tue Aug 13 2024 COZ030>051-141645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1037 AM MDT Tue Aug 13 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of thunderstorms is expected today. Heavy rain is likely with some of the storms, and there is also a higher threat of severe storms with large hail and damaging winds on the plains today. A Flood Watch will continue until 11 PM MDT tonight. Storms will develop over the mountains by early afternoon, with locally heavy rain the main threat. There is an elevated threat of flash flooding on the more sensitive burn areas with 1 to 2 inches of rain in an hour possible from the stronger storms. Storms will spread into the I-25 corridor in the mid to late afternoon, then across the plains in the late afternoon and evening. The threat of large hail and heavy rain will increase as the storms move eastward. The main severe threat for the Front Range cities will be from 3 PM to 7 PM, then across the plains from 5 PM to 9 PM. Hail up to golf ball size is possible, along with wind gusts to 60 mph and up to 3 inches of rain in under two hours. The greatest severe threat should be in a zone from eastern Weld and Logan counties south to around Limon in the late afternoon and early evening. While some showers and thunderstorms may linger after midnight, the threat of severe weather and heavy rain should be ended by then. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A gradual warming and drying trend is expected to begin Wednesday continuing into Saturday. Scattered afternoon showers and storms are still possible Wednesday before the more significant drying begins Thursday. Moisture will begin to increase from the west Saturday afternoon and spread east Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. However, any reports of heavy rainfall, flooding, or severe weather will be appreciated.
In the hours before
Special weather statement, Aug 13, 3:35 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Denver CO
335 PM MDT Tue Aug 13 2024
COZ041-132200-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
335 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT COUNTY
THROUGH 400 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ponderosa Park, or 26 miles southeast of Denver, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elizabeth, Kiowa, and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3931 10466 3956 10466 3956 10449 3955 10448
3956 10447 3953 10446 3954 10445 3953 10444
3953 10443 3954 10443 3932 10439
TIME...MOT...LOC 2134Z 260DEG 15KT 3944 10463
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MEIERLocal storm report, Aug 13, 3:42 PM MDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
342 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tornado 4 NW Broomfield 39.96N 105.07W
08/13/2024 Boulder CO Storm Chaser
Corrects previous tornado report from 2 NW
Broomfield. Brief Landspout Tornado. Lasted
less than a minute.
&&Local storm report, Aug 13, 4:04 PM MDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
404 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Gst 4 NE Elizabeth 39.40N 104.55W
08/13/2024 M58 MPH Elbert CO Mesonet
Mesonet station DW4786 Elizabeth.
&&Local storm report, Aug 13, 5:08 PM MDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
508 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Gst 8 WNW Hoyt Beet Dump 40.13N 104.19W
08/13/2024 M58 MPH Weld CO Mesonet
0415 PM Tstm Wnd Gst 2 WNW Cornish 40.53N 104.46W
08/13/2024 M59 MPH Weld CO Mesonet
0350 PM Tstm Wnd Gst 4 NE Elizabeth 39.40N 104.55W
08/13/2024 M58 MPH Elbert CO Mesonet
Mesonet station DW4786 Elizabeth.
0346 PM Tstm Wnd Gst 5 NE Ponderosa Park 39.44N 104.55W
08/13/2024 M65 MPH Elbert CO Mesonet
0344 PM Tstm Wnd Gst 4 NE Elizabeth 39.41N 104.56W
08/13/2024 M67 MPH Elbert CO Public
0256 PM Tornado 4 NW Broomfield 39.96N 105.07W
08/13/2024 Boulder CO Storm Chaser
Corrects previous tornado report from 2 NW
Broomfield. Brief Landspout Tornado. Lasted
less than a minute.
&&Local storm report, Aug 13, 5:20 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
520 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Tstm Wnd Gst 6 ESE Byers 39.69N 104.12W
08/13/2024 M73 MPH Arapahoe CO Mesonet
&&Local storm report, Aug 13, 5:56 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Denver CO
556 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Tstm Wnd Gst 1 SSE Agate 39.46N 103.94W
08/13/2024 M56 MPH Elbert CO Mesonet
Mesonet station UP693 Agate.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:03 PM MDT | Tornado Warning | BOU | Weld | 27 min |
| Aug 12, 6:07 PM MDT | Areal Flood Advisory | BOU | Morgan | 30 min |
| Aug 12, 6:22 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 23 min |
| Aug 12, 6:25 PM MDT | Flash Flood Warning | BOU | Elbert, Lincoln | 3 hr |
| Aug 12, 6:30 PM MDT | Tornado Warning | BOU | Weld | 13 min |
| Aug 12, 6:37 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Aug 12, 6:41 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
| Aug 12, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| Aug 12, 6:44 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 5 min |
| Aug 12, 6:49 PM MDT | Flash Flood Warning | BOU | Elbert, Lincoln | 2 hr |
| Aug 12, 6:50 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Aug 12, 6:58 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Aug 12, 7:09 PM MDT | Flash Flood Warning | BOU | Morgan, Washington | 3 hr |
| Aug 12, 7:14 PM MDT | Tornado Warning | BOU | Lincoln | 16 min |
| Aug 12, 7:15 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Aug 12, 7:24 PM MDT | Tornado Warning | BOU | Morgan | 36 min |
| Aug 12, 7:28 PM MDT | Tornado Warning | BOU | Lincoln | 32 min |
| Aug 12, 7:32 PM MDT | Flash Flood Warning | BOU | Elbert, Lincoln | 3 hr |
| Aug 12, 7:58 PM MDT | Special Weather Statement | BOU | Larimer | 47 min |
| Aug 12, 7:59 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Aug 12, 7:59 PM MDT | Special Weather Statement | BOU | Morgan | 46 min |
| Aug 12, 8:02 PM MDT | Special Weather Statement | BOU | Morgan | 43 min |
| Aug 12, 8:04 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| Aug 12, 8:10 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| Aug 12, 8:24 PM MDT | Areal Flood Advisory | BOU | Morgan, Weld | 3 hr |
| Aug 12, 8:56 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Aug 12, 9:33 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Aug 12, 10:06 PM MDT | Areal Flood Warning | BOU | Morgan, Washington | 3 hr |
| Aug 12, 10:19 PM MDT | Areal Flood Warning | BOU | Elbert, Lincoln | 3 hr |
| Aug 12, 11:11 PM MDT | Flash Flood Warning | BOU | Weld | 4 hr |
| Aug 13, 3:03 AM MDT | Areal Flood Warning | BOU | Weld | 3 hr |
| Aug 13, 10:29 AM MDT | Flood Watch | BOU | Arapahoe, Boulder, Broomfield, Clear Creek, Douglas, Elbert and 9 more | 10 hr |
| Aug 13, 3:03 PM MDT | Flash Flood Warning | BOU | Boulder | 2 hr |
| Aug 13, 3:23 PM MDT | Special Weather Statement | BOU | Larimer | 52 min |
| Aug 13, 3:35 PM MDT | Special Weather Statement | BOU | Arapahoe | 25 min |
| Aug 13, 3:44 PM MDT | Areal Flood Advisory | BOU | Larimer | 101 min |
| Aug 13, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 44 min |
| Aug 13, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 40 min |
| Aug 13, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
| Aug 13, 4:13 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Aug 13, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 49 min |
| Aug 13, 4:30 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
| Aug 13, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 42 min |
| Aug 13, 5:25 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.